A man was told to take high-dose B vitamins after blood tests showed he was deficient. Then he lost his ability to walk.

·3 min read
medical coronavirus flu virus covid19 hospital doctor nurse tools stethoscope blood pressure pills vitamins medicine pharmacy pharmaceutical lab vaccine cox 13
An elderly man in Australia lost the ability to walk after taking too many vitamin B6 supplements.Crystal Cox/Business Insider
  • A man in Australia lost his ability to walk after taking too many vitamin B6 supplements.

  • The man had been taking 70 times the recommended dose, according to ABC Radio Melbourne.

  • Vitamin B6 toxicity is rare. Some patients can regain the ability to walk when they stop taking it.

When it comes to vitamins, more does not necessarily mean better.

A man in Australia lost his ability to walk after consuming 70 times the recommended daily dose of vitamin B6, ABC Radio Melbourne reported.

The 86-year-old man had previously been active and lived independently, his daughter Alison Taylor told ABC Radio, until a blood test revealed he had a slight deficiency in vitamin B6.

Taylor said her father didn't have any symptoms of poor health, but his doctor prescribed a 50-milligram vitamin B6 supplement to up his levels. Vitamin B6, like other B vitamins, helps the body convert food into energy by breaking down carbs and protein. Research suggests it can help the body's immune system and certain brain functions.

But 50 milligrams is much higher than the standard dose recommendation in both Australia and the US, which is 1.7 milligrams of vitamin B6 per day for men over 50. In fact, most people should get enough B6 through eating standard foods like chicken, potatoes, or even spaghetti sauce.

The new, high-dose multivitamin wasn't the only B6 in the man's diet: He was also taking a magnesium supplement, which contained B6, and ate breakfast cereals fortified with B6.

Within months, he started losing the feeling in his legs and eventually went to the hospital after he could no longer walk, Taylor told ABC Radio.

"Twelve months ago he was driving. He's now in aged care and in a wheelchair," Taylor, who did not share her father's name, said.

More people are taking dangerous amounts of supplements

As the wellness industry expands and demand for dietary supplements increases, more Americans are falling ill due to taking too vitamins or supplements. The number of calls to poison control centers about kids who took too much melatonin rose by 530% in the past decade. Preventative-care experts say vitamin A supplements cause more harm than good, as taking too many can lead to bone pain and hair loss.

Most Americans are not deficient in vitamin B6, thanks to naturally occurring B6 in a variety of common foods, according to Harvard Medical School.

Certain medical conditions, like alcohol dependency and autoimmune disorders, can make individuals more susceptible to a vitamin B6 deficiency, Insider previously reported. Deficiency in the vitamin can cause inflamed skin, a weakened immune system, and depression.

Nerve damage from vitamin B6 overdose is rare, according the American Academy of Neurology, as the water-soluble nutrient typically gets peed out when taken in excess.

Doses of vitamin B6 that exceed 200 milligrams can cause a loss of feeling to the legs due to peripheral neuropathy, or nerve damage. Some patients can regain the ability to walk if they stop taking the supplements, according to Mount Sinai.

Taylor told ABC Radio she isn't sure her father will fully recovery, but she hopes physical therapy will help him to be less reliant on his wheelchair.

Read the original article on Insider